uu.seUppsala University Publications
Change search
CiteExportLink to record
Permanent link

Direct link
Cite
Citation style
  • apa
  • ieee
  • modern-language-association
  • vancouver
  • Other style
More styles
Language
  • de-DE
  • en-GB
  • en-US
  • fi-FI
  • nn-NO
  • nn-NB
  • sv-SE
  • Other locale
More languages
Output format
  • html
  • text
  • asciidoc
  • rtf
Anaphylactic and anaphylactoid reactions associated with lepirudin in patients with heparin-induced thrombocytopenia.
Department of Transfusion Medicine, Greifswald University, Germany.
2003 (English)In: Circulation, ISSN 0009-7322, E-ISSN 1524-4539, Vol. 108, no 17, 2062-5 p.Article in journal (Refereed) Published
Abstract [en]

BACKGROUND: Lepirudin (Refludan) is a hirudin derivative. It is a direct thrombin inhibitor obtained by recombinant technology from the medicinal leech and is approved for treatment of heparin-induced thrombocytopenia complicated by thrombosis. Because 3 cases of fatal anaphylaxis possibly associated with use of lepirudin have been reported, we initiated an investigation of putative lepirudin-associated anaphylaxis.

METHODS AND RESULTS: Aided by the manufacturer (Schering AG, Berlin, Germany), we used the lepirudin study databases to identify all patients in whom possible anaphylaxis/severe allergy was recorded from 1994 to September 2002. The 26 possible cases identified were reviewed independently by 2 investigators. After excluding patients with mild skin reactions, reactions likely caused by concomitant medications, poorly documented cases, and reactions that did not correspond temporally with lepirudin use, there remained 9 patients judged to have had severe anaphylaxis in close temporal association with lepirudin. All reactions occurred within minutes of intravenous lepirudin administration, with 4 fatal outcomes (3 acute cardiorespiratory arrests, 1 hypotension-induced myocardial infarction). In these 4 cases, a previous uneventful treatment course with lepirudin was identified (1 to 12 weeks earlier). We recorded high-titer IgG-anti-lepirudin antibodies in an additional patient with anaphylaxis. Because lepirudin has been used in approximately 35 000 patients, the risk of anaphylaxis is approximately 0.015% (5 of 32 500) on first exposure and 0.16% (4 of 2500) in reexposed patients (7.5% estimated reexposures).

CONCLUSIONS: Lepirudin can cause fatal anaphylaxis, particularly in patients who are treated within 3 months of a previous exposure. The overall risk/benefit assessment of lepirudin as a treatment for heparin-induced thrombocytopenia remains favorable.

Place, publisher, year, edition, pages
2003. Vol. 108, no 17, 2062-5 p.
National Category
Clinical Medicine
Identifiers
URN: urn:nbn:se:uu:diva-161369DOI: 10.1161/01.CIR.0000096056.37269.14PubMedID: 14568897OAI: oai:DiVA.org:uu-161369DiVA: diva2:456002
Available from: 2011-11-11 Created: 2011-11-11 Last updated: 2017-12-08

Open Access in DiVA

No full text

Other links

Publisher's full textPubMed

Authority records BETA

Lubenow, Norbert

Search in DiVA

By author/editor
Lubenow, Norbert
In the same journal
Circulation
Clinical Medicine

Search outside of DiVA

GoogleGoogle Scholar

doi
pubmed
urn-nbn

Altmetric score

doi
pubmed
urn-nbn
Total: 356 hits
CiteExportLink to record
Permanent link

Direct link
Cite
Citation style
  • apa
  • ieee
  • modern-language-association
  • vancouver
  • Other style
More styles
Language
  • de-DE
  • en-GB
  • en-US
  • fi-FI
  • nn-NO
  • nn-NB
  • sv-SE
  • Other locale
More languages
Output format
  • html
  • text
  • asciidoc
  • rtf